Booster Shots

Oddities, musings and news from the health world

« Previous Post | Booster Shots Home | Next Post »

New FDA warning on HIV drugs Invirase and Norvir

February 23, 2010 |  9:13 am

The Food and Drug Administration said Tuesday it is investigating reports of adverse reactions from a combination of two HIV drugs and cautioned physicians and patients to be on the alert for such events. Both drugs, Invirase (saquinavir) and Norvir (ritonavir), are in the family of HIV medications known as protease inhibitors. They are sometimes used together in cocktails to reduce levels of the AIDS virus.

The FDA says it has received reports that combinations of the two drugs can alter heart rhythms by prolonging what are known as QT and PR intervals on an electrocardiogram. Prolongation of the QT interval can lead to an abnormal rhythm known as torsades de pointes, while prolongation of the PR interval can lead to a different abnormal rhythm called heart block. In either condition, the patient may experience lightheadedness, fainting or abnormal heart beats. Torsades de pointes can progress to a potentially lethal condition called atrial fibrillation, in which the heart beats so erratically that it can no longer pump blood effectively.

The agency is still investigating the reports and is not yet making recommendations about the drugs. Patients experiencing problems with the drugs should report them to the FDA here.

Invirase is marketed by Genentech of San Francisco, while Norvir is marketed by Abbott Laboratories of Abbott Park, Ill.

-- Thomas H. Maugh II

Comments 

Advertisement










Video